Alert archive / Florida / Severe Thunderstorm Warnings in 2023
Severe Thunderstorm Warning 2, NWS Key West, FL
NWS Key West, FL issued this severe thunderstorm warning at Sep 24, 2023, 7:54 PM EDT for Monroe County, Florida. It was in force for 36 min. 6 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Sep 24, 2023, 7:54 PM EDT (23:54 UTC)
- Expired
- Sep 24, 2023, 8:30 PM EDT
- In force
- 36 min
- Issued by
- NWS Key West, FL
- Area
- Storm-based polygon
- Hail
- 0.75 in
- Wind
- 60.0 mph
County Monroe County, FL
The radar
The Key West radar (KBYX), 14 km from the middle of the area, began a volume at 23:53 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Sep 24, 8:00 PM EDT | TSTM WND GST 47 | 2 Wsw Key West, FL | A west-southwest wind gust of 41 kts, or 47 mph, was recorded by the NOS Key West Tide Gauge at 8:00 PM EDT. |
| Sep 24, 8:02 PM EDT | TSTM WND GST 54 | 1 Wsw Key West, FL | A westerly wind gust of 47 kts, or 54 mph, was recorded by the Florida Keys NWS RSOIS at 8:02 PM EDT. |
| Sep 24, 8:02 PM EDT | TSTM WND GST 54 | 1 Wsw Key West, FL | A westerly wind gust of 47 kts, or 54 mph, was recorded by the Florida Keys NWS RSOIS at 8:02 PM EDT. Correction from previous report to indicate it was a measured wind gust. |
| Sep 24, 8:03 PM EDT | TSTM WND GST 43 | 2 E Key West, FL | A west-southwest wind gust of 37 kts, or 43 mph, was recorded by the Key West International Airport ASOS at 8:03 PM EDT. |
| Sep 24, 8:10 PM EDT | TSTM WND GST 56 | 2 E Key West, FL | A west-southwest wind gust of 49 kts, or 56 mph, was recorded by the Key West International Airport ASOS at 8:10 PM EDT. |
| Sep 24, 8:17 PM EDT | TSTM WND GST 59 | 2 E Key West, FL | A southwesterly wind gust of 51 kts, or 59 mph, was recorded by the Key West International Airport ASOS at 8:17 PM EDT. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 23 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Miami, FL (KMFL), launched 12:00Z, 11.9 hours before the alert went out and 207 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1272 J/kg
- Mixed-layer CIN
- -10 J/kg
- Mixed-layer LCL
- 799 m above ground
- 0-6 km bulk shear
- 10 kt
- 0-1 km storm-relative helicity
- 24 m²/s²
- 0-3 km storm-relative helicity
- 37 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
346
WUUS52 KKEY 242354
SVRKEY
FLC087-250030-
/O.NEW.KKEY.SV.W.0002.230924T2354Z-230925T0030Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Key West FL
754 PM EDT Sun Sep 24 2023
The National Weather Service in Key West has issued a
* Severe Thunderstorm Warning for...
Lower Keys in Monroe County in Florida...
* Until 830 PM EDT.
* At 754 PM EDT, a severe thunderstorm was located near Sunset Key,
or near Key West, moving northeast at 25 mph.
HAZARD...60 mph wind gusts.
SOURCE...Radar indicated.
IMPACT...Expect damage to roofs, siding, and trees.
* Locations impacted include...
Key West, Boca Chica Channel Bridge, Boca Chica, Big Coppitt Key,
Fleming Key, Key Haven, Sunset Key, and Shark Key.
This includes US 1 between mile markers 0 and 9.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 2452 8196 2453 8197 2463 8191 2459 8189
2458 8184 2466 8180 2471 8171 2464 8162
2452 8175
TIME...MOT...LOC 2354Z 222DEG 21KT 2453 8185
HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...<.75 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH
$$
LIW1 follow-up statement
903
WWUS52 KKEY 250029
SVSKEY
Severe Weather Statement
National Weather Service Key West FL
829 PM EDT Sun Sep 24 2023
FLC087-250038-
/O.EXP.KKEY.SV.W.0002.000000T0000Z-230925T0030Z/
Lower Keys in Monroe FL-
829 PM EDT Sun Sep 24 2023
...THE SEVERE THUNDERSTORM WARNING FOR LOWER KEYS IN MONROE COUNTY
WILL EXPIRE AT 830 PM EDT...
The storm which prompted the warning has weakened below severe
limits. Therefore, the warning will be allowed to expire. A special
weather statement remains in effect for the Lower Keys until 845 PM.
LAT...LON 2452 8196 2453 8197 2463 8191 2459 8189
2458 8184 2466 8180 2471 8171 2464 8162
2452 8175
TIME...MOT...LOC 0028Z 222DEG 21KT 2467 8171
$$
LIWWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Key West, FL wrote its last area forecast discussion before this severe thunderstorm warning went out at Sep 24, 3:07 PM EDT, 4 hours 47 minutes earlier.
Area forecast discussion, Sep 24, 3:07 PM EDT, 4 hours 47 minutes before
Area Forecast Discussion National Weather Service Key West FL 307 PM EDT Sun Sep 24 2023 ...New DISCUSSION, MARINE, AVIATION... .DISCUSSION... Issued at 213 PM EDT Sun Sep 24 2023 Since this morning's storms, the island chain has been mostly sunny at times and rain-free. East winds average around 10 mph, while Reef locations have occasionally increased to 15 to 20 knots for tens of minutes due to the outflows from decaying thunderstorms. The KBYX radar detects strong thunderstorms southeast of the Upper Keys, and also a few long-track storms to the west of Key West. Storm motion is slightly deviant, indicating some meager organization to these storm cells. The KBYX VWP is confounded by bird motions, and derived hodographs are likely compromised. KBYX all-tilt data continues to sample weak mesocyclones in the 8-10 kft elevation data for the storms to the west of Key West. .FORECAST... The deep cyclone near the Yucatan Channel will lumber westward over the next few days as a mean-layer anticyclone develops over the southeastern Bahamas and Greater Antilles. This will set the stage for several days of rich, moisture laden east- southeasterlies. With supergeostrophic flow racing to the northeast around the apex of the ridge, the Keys will occasionally be within the favorable right-entrance-region of the subtropical jet. Forecast soundings and plan view depictions suggest a remarkable stretch of unsettled weather through at least Thursday, and although we highlight a return to near normal rain/thunder chances by next weekend, this may not be the case. The trend over the past severals days has been a little more breeze, POPs trending higher, and the unsettled weather lasting longer. We have leaned on these trends for both the digital and derived products. && .MARINE... Issued at 213 PM EDT Sun Sep 24 2023 There are no watches, warnings, or advisories currently in effect for the coastal waters of the Florida Keys. From synopsis, a disorganized trough near the Yucatan Channel will migrate westward over the next few days as Atlantic ridging builds westward into Florida. Breezes will be primarily gentle to moderate and out of the east. Above normal rain and thunder chances will continue for the next several days. && .AVIATION... (18Z TAFS) Issued at 213 PM EDT Sun Sep 24 2023 VFR conditions will prevail at both island terminals through the TAF period. Into this evening the terminals will remain mostly dry, but VCSH is included starting at 0z when shower activity is expected to pick back up. TEMPOs will be included for MVFR conditions if thunderstorms approach either terminal at that time. Near-surface winds out of convection will be mainly southeast at 5 to 10 knots. && .PRELIMINARY POINT TEMPS/POPS... Key West 82 92 83 90 / 60 50 50 60 Marathon 82 93 83 91 / 50 50 50 60 && .KEY WATCHES/WARNINGS/ADVISORIES... FL...None. GM...None. && Public/Marine/Fire...CLR Aviation/Nowcasts....AP Data Acquisition.....JPR Visit us on the web at weather.gov/key Follow us on Facebook and Twitter at: www.facebook.com/nwskeywest www.twitter.com/nwskeywest
Hazardous weather outlook, Sep 24, 5:35 AM EDT, 14 hours 19 minutes before
Hazardous Weather Outlook National Weather Service Key West FL 535 AM EDT Sun Sep 24 2023 FLZ076>078-GMZ031>035-042>044-052>055-072>075-250945- Monroe Upper Keys-Monroe Middle Keys-Monroe Lower Keys- Florida Bay including Barnes Sound, Blackwater Sound, and Buttonwood Sound- Bayside and Gulf side from Craig Key to west end of Seven Mile Bridge- Gulf waters from East Cape Sable to Chokoloskee 20 to 60 NM out and beyond 5 fathoms- Gulf of Mexico including Dry Tortugas and Rebecca Shoal Channel- Gulf of Mexico from west end of Seven Mile Bridge to Halfmoon Shoal out to 5 Fathoms- Hawk Channel from Ocean Reef to Craig Key out to the reef- Hawk Channel from Craig Key to west end of Seven Mile Bridge out to the reef- Hawk Channel from west end of Seven Mile Bridge to Halfmoon Shoal out to the reef- Straits of Florida from Ocean Reef to Craig Key out 20 NM- Straits of Florida from Craig Key to west end of Seven Mile Bridge out 20 NM- Straits of Florida from west end of Seven Mile Bridge to south of Halfmoon Shoal out 20 NM- Straits of Florida from Halfmoon Shoal to 20 NM west of Dry Tortugas out 20 NM- Straits of Florida from Ocean Reef to Craig Key 20 to 60 NM out- Straits of Florida from Craig Key to west end of Seven Mile Bridge 20 to 60 NM out- Straits of Florida from west end of Seven Mile Bridge to south of Halfmoon Shoal 20 to 60 NM out- Straits of Florida from Halfmoon Shoal to 20 NM west of Dry Tortugas 20 to 60 NM out- 535 AM EDT Sun Sep 24 2023 This Hazardous Weather Outlook is for the Florida Keys and adjacent coastal waters. .DAY ONE...Today and tonight. Scattered thunderstorms are expected today and tonight. The primary thunderstorm hazards will be cloud to surface lightning strikes, along with gusty winds. .DAYS TWO THROUGH SEVEN...Monday through Saturday. Isolated to scattered thunderstorms will be possible through the period. The primary thunderstorm hazards will be cloud to surface lightning strikes, along with gusty winds. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time.
In the hours before
Special weather statement, Sep 24, 7:49 PM EDT, 5 minutes before
Special Weather Statement
National Weather Service Key West FL
749 PM EDT Sun Sep 24 2023
FLZ078-250045-
Monroe Lower Keys FL-
749 PM EDT Sun Sep 24 2023
...A LINE OF STRONG THUNDERSTORMS WILL IMPACT LOWER KEYS THROUGH 845
PM EDT...
At 748 PM EDT, Doppler radar was tracking strong thunderstorms along
a line extending from 17 miles north of Marquesas Keys to 18 miles
south of Key West. Movement was northeast at 25 mph.
HAZARD...Wind gusts up to 45 mph.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects.
Locations impacted include...
Key West, Boca Chica, Big Coppitt Key, Boca Chica Channel Bridge,
Niles Channel Bridge, Saddlebunch Keys, Geiger Key, Sunset Key, Shark
Key, and Upper Sugarloaf Key.
This includes US 1 between mile markers 0 and 26.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 2452 8198 2456 8201 2456 8197 2459 8198
2463 8194 2463 8191 2459 8189 2458 8184
2467 8179 2473 8168 2470 8162 2478 8159
2478 8154 2482 8151 2460 8139 2461 8143
2458 8146 2460 8151 2452 8176
TIME...MOT...LOC 2348Z 223DEG 21KT 2481 8207 2429 8179
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH
LIWThe office that day
Everything else NWS Key West, FL issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Sep 23, 11:19 PM EDT | Special Marine Warning | KEY | 26 min | |
| Sep 24, 12:32 AM EDT | Special Marine Warning | KEY | 28 min | |
| Sep 24, 1:01 AM EDT | Special Marine Warning | KEY | 29 min | |
| Sep 24, 1:45 AM EDT | Special Marine Warning | KEY | 26 min | |
| Sep 24, 2:32 AM EDT | Special Marine Warning | KEY | 28 min | |
| Sep 24, 2:50 AM EDT | Special Marine Warning | KEY | 25 min | |
| Sep 24, 2:57 AM EDT | Special Marine Warning | KEY | 11 min | |
| Sep 24, 3:49 AM EDT | Special Marine Warning | KEY | 27 min | |
| Sep 24, 6:04 AM EDT | Special Marine Warning | KEY | 41 min | |
| Sep 24, 6:38 AM EDT | Areal Flood Advisory | KEY | Monroe | 67 min |
| Sep 24, 7:34 AM EDT | Special Marine Warning | KEY | 31 min | |
| Sep 24, 9:09 AM EDT | Special Marine Warning | KEY | 18 min | |
| Sep 24, 9:27 AM EDT | Special Marine Warning | KEY | 33 min | |
| Sep 24, 9:55 AM EDT | Special Marine Warning | KEY | 22 min | |
| Sep 24, 10:52 AM EDT | Special Marine Warning | KEY | 38 min | |
| Sep 24, 11:24 AM EDT | Special Marine Warning | KEY | 35 min | |
| Sep 24, 11:41 AM EDT | Special Marine Warning | KEY | 49 min | |
| Sep 24, 11:53 AM EDT | Special Marine Warning | KEY | 67 min | |
| Sep 24, 12:33 PM EDT | Special Marine Warning | KEY | 27 min | |
| Sep 24, 12:55 PM EDT | Special Marine Warning | KEY | 50 min | |
| Sep 24, 12:59 PM EDT | Special Marine Warning | KEY | 20 min | |
| Sep 24, 1:41 PM EDT | Special Marine Warning | KEY | 49 min | |
| Sep 24, 2:38 PM EDT | Special Marine Warning | KEY | 67 min | |
| Sep 24, 2:40 PM EDT | Special Marine Warning | KEY | 50 min | |
| Sep 24, 3:25 PM EDT | Coastal Flood Statement | KEY | Monroe | 19 hr |
| Sep 24, 3:45 PM EDT | Special Marine Warning | KEY | 23 min | |
| Sep 24, 4:05 PM EDT | Special Marine Warning | KEY | 25 min | |
| Sep 24, 5:12 PM EDT | Special Marine Warning | KEY | 21 min | |
| Sep 24, 5:25 PM EDT | Special Marine Warning | KEY | 35 min | |
| Sep 24, 5:34 PM EDT | Special Marine Warning | KEY | 26 min | |
| Sep 24, 5:53 PM EDT | Special Marine Warning | KEY | 37 min | |
| Sep 24, 6:28 PM EDT | Special Marine Warning | KEY | 32 min | |
| Sep 24, 6:44 PM EDT | Special Marine Warning | KEY | 31 min | |
| Sep 24, 6:47 PM EDT | Special Marine Warning | KEY | 28 min | |
| Sep 24, 7:14 PM EDT | Special Marine Warning | KEY | 31 min | |
| Sep 24, 7:43 PM EDT | Special Marine Warning | KEY | 32 min | |
| Sep 24, 7:49 PM EDT | Special Weather Statement | KEY | 56 min |
Nearby
Severe Thunderstorm Warnings in Florida, 2023Every severe thunderstorm warning in 2023
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.